Hypothyroidism in a five-year-old boy with rhabdomyolysis and recent history of cardiac tamponade: a case reportReport as inadecuate




Hypothyroidism in a five-year-old boy with rhabdomyolysis and recent history of cardiac tamponade: a case report - Download this document for free, or read online. Document in PDF available to download.

Journal of Medical Case Reports

, 5:515

First Online: 10 October 2011Received: 06 July 2011Accepted: 10 October 2011DOI: 10.1186-1752-1947-5-515

Cite this article as: Delgado Hurtado, J.J., Guevara, W., Ramos, E. et al. J Med Case Reports 2011 5: 515. doi:10.1186-1752-1947-5-515

Abstract

IntroductionCardiac tamponade is a rare manifestation of hypothyroidism, and a less rare cause of pericardial effusion. The accumulation of the pericardial fluid is gradual, and often does not compromise cardiac hemodynamic function. There is a relationship between the severity and chronicity of the disease with the presence of pericardial effusion. There are few cases describing associated pericardial tamponade published in the literature. When a tamponade occurs, a concomitant provocative factor such as a viral pericarditis may be related. Our patient-s case appears to be the youngest patient described so far.

Case presentationWe report the case of a previously healthy five-year-old Hispanic non-indigenous boy who developed rhabdomyolysis with a history of a recent pericardial effusion and tamponade two months before that required the placement of a percutaneous pericardial drainage. Pericardial effusion was considered to be viral. Later on readmission, clinical primary hypothyroidism was diagnosed and thought to be associated with the previous cardiac tamponade. He developed rhabdomyolysis, which was considered to be autoimmune and was treated with steroids. The level of creatine phosphate kinase and creatine kinase MB fraction returned to within the reference rangeone week after our patient was started on steroids and three weeks after he was started on thyroid hormones.

ConclusionsPhysicians should consider hypothyroidism as a differential diagnosis in patients with pericardial effusion. Pericardial effusion may progress and cause a cardiac tamponade with hemodynamic instability. The fact that our patient did not have any manifestations of hypothyroidism might have delayed diagnosis.

Electronic supplementary materialThe online version of this article doi:10.1186-1752-1947-5-515 contains supplementary material, which is available to authorized users.

Download fulltext PDF



Author: Juan José Delgado Hurtado - Waleska Guevara - Evelyn Ramos - Claudia Lorenzana - Susana Soto

Source: https://link.springer.com/







Related documents